South Carolina, 2011

Hail and Damaging Winds in South Carolina, May 27, 2011

May 27, 2011 · NWS CAE · 9 events in 6 counties and zones

Scattered severe thunderstorms developed over mainly the eastern half of the Midlands producing some large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
$16,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered severe thunderstorms developed over mainly the eastern half of the Midlands producing some large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 27, 9:53 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, May 27, 9:53 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1053 AM EDT FRI MAY 27 2011

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE ACROSS THE AREA AND
PLENTIFUL MOISTURE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TODAY. DRYING WILL OCCUR TONIGHT AND SATURDAY AS
HIGH PRESSURE BECOMES MORE DOMINATE.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
FRONT JUST WEST OF THE MOUNTAINS WILL REMAIN STATIONARY. MOIST
AND UNSTABLE AIRMASS OVER THE AREA. DEWPOINTS FROM THE MID 60S
WEST TO LOWER 70S EAST. PH2O 1.30 TO 1.50 INCHES. UPPER TROUGH
EXTENDING FROM THE OH VALLEY TO TO FLORIDA LATE THIS MORNING.
SHORT WAVE EXTENDING FROM OHIO TO NORTH GEORGIA IS FORECAST TO
CROSS THE REGION THIS AFTERNOON AND EVENING. CONVECTION ALREADY
AFFECTING THE MIDLANDS AND CSRA. STILL EXPECT CONVECTION TO BECOME
MORE WIDESPREAD THIS AFTERNOON INTO THE EVENING AS THE AIRMASS
BECOMES MORE UNSTABLE. AIR MASS EXPECTED TO BE MODERATELY UNSTABLE
BY THIS AFTERNOON. SEVERE THREAT APPEARS LOW WITH WEAKER DEEP
LAYER SHEAR THAN THURSDAY. TEMPERATURES NEAR NORMAL...IN THE 80S.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY/...
THE THUNDERSTORM CHANCE SHOULD DIMINISH TONIGHT AS THE UPPER-
LEVEL SHORTWAVE TROUGH SHIFTS EASTWARD AND MOISTURE BECOMES
SHALLOW. BUILDING H5 HEIGHTS SHOULD LIMIT THUNDERSTORMS
SATURDAY...WITH BETTER CHANCE EASTERN MIDLANDS WHERE SEA BREEZE
MAY ENHANCE CONVECTION IN THE AFTERNOON. TEMPERATURES SLIGHTLY
ABOVE NORMAL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE GFS AND ECMWF SHOW UPPER-LEVEL RIDGING DOMINATING DURING THE
EXTENDED PERIOD. EXPECT ABOVE NORMAL TEMPERATURES WITH JUST A SMALL
CHANCE OF THUNDERSTORMS MAINLY LATE IN THE PERIOD WHEN THE UPPER
RIDGE APPEARS TO SHIFT A LITTLE FARTHER WESTWARD.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
SCATTERED CONVECTION AROUND THE TAF SITES THIS MORNING ..STILL
EXPECTED TO BECOME MORE WIDESPREAD THIS AFTERNOON. AREAS OF MVFR
CIGS SHOULD MIX OUT FOR THIS AFTERNOON AS SOUTHERLY WINDS
INCREASE.

MODEL TIME SECTIONS SHOW PLENTY OF MOISTURE ACROSS THE REGION.
ENSEMBLE POPS QUITE HIGH...ESPECIALLY THIS AFTERNOON/EVENING.
EXPECT PERIODS OF MVFR...POSSIBLY BRIEF IFR CONDITIONS...WITH
SHOWERS AND THUNDERSTORMS. TONIGHT...MODELS INDICATE LOW LEVEL JET
AROUND 30 KTS WITH POTENTIAL FOR ADDITIONAL MVFR CONDITIONS TOWARD
MORNING WITH ABUNDANT LOW LEVEL MOISTURE. LOW LEVEL JET WILL KEEP
WINDS UP SLIGHTLY OVERNIGHT.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE SATURDAY
MORNING WITH SHOWERS AND THUNDERSTORMS POSSIBLE SATURDAY
AFTERNOON. BRIEF PERIOD OF MVFR CONDITIONS IN SHRA/TSRA SAT
AFTERNOON.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 27, 11:24 AM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1224 PM EDT FRI MAY 27 2011

GAZ040-063>065-077-SCZ018-020-021-025>027-030-035-281630-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-AIKEN-BARNWELL-
1224 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. A FEW OF THE STORMS COULD POSSIBLY CONTAIN DAMAGING WIND
AND HAIL THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SCZ015-016-022-028-029-031-036>038-041-281630-
LANCASTER-CHESTERFIELD-KERSHAW-RICHLAND-LEE-SUMTER-ORANGEBURG-
CALHOUN-CLARENDON-BAMBERG-
1224 PM EDT FRI MAY 27 2011

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 27, 8:59 AM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
959 AM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND DMG     MOUNT CARMEL            34.01N 82.51W
05/26/2011                   MCCORMICK          SC   DEPT OF HIGHWAYS

            HIGHWAY DEPT REPORTED TREES DOWN IN THE MT. CARMEL AREA.

&&

SMITH
Local storm report, May 27, 8:59 AM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
959 AM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     MOUNT CARMEL            34.01N 82.51W
05/26/2011                   MCCORMICK          SC   DEPT OF HIGHWAYS

            HIGHWAY DEPT REPORTED TREES DOWN IN THE MT. CARMEL AREA.
            TIME ESTIMATED BY RADAR.

&&

SMITH
Special weather statement, May 27, 8:59 AM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
959 AM EDT FRI MAY 27 2011

SCZ020-271500-
NEWBERRY-
959 AM EDT FRI MAY 27 2011

...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY THROUGH 1100 AM
EDT...

AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF WHITMIRE TO 10 MILES SOUTH OF SILVERSTREET...MOVING NORTHEAST AT
30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEWBERRY...PROSPERITY AND WHITMIRE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3445 8154 3449 8148 3449 8144 3446 8148
      3442 8142 3424 8132 3420 8138 3410 8157
      3417 8169 3418 8173 3417 8178 3434 8182
      3436 8178 3444 8173 3446 8168 3452 8165
      3453 8161
TIME...MOT...LOC 1358Z 243DEG 29KT 3468 8176 3410 8166
Special weather statement, May 27, 10:24 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1124 AM EDT FRI MAY 27 2011

SCZ016-022-029-031-271615-
CHESTERFIELD-KERSHAW-LEE-SUMTER-
1124 AM EDT FRI MAY 27 2011

...SCATTERED STRONG THUNDERSTORMS ARE AFFECTING PARTS OF
CHESTERFIELD...KERSHAW...LANCASTER...LEE... AND SUMTER COUNTIES...

AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS ACROSS THESE COUNTIES MOVING NORTHEAST AT 25
MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THE STRONGEST
STORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

SMITH
Special weather statement, May 27, 10:59 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1159 AM EDT FRI MAY 27 2011

SCZ036-038-271700-
CLARENDON-ORANGEBURG-
1159 AM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING ORANGEBURG AND CLARENDON
COUNTIES...

AT 1156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF HOLLY HILL...MOVING NORTHEAST
AT 10 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

SMITH
Special weather statement, May 27, 11:41 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1241 PM EDT FRI MAY 27 2011

SCZ016-271745-
CHESTERFIELD-
1241 PM EDT FRI MAY 27 2011

...STRONG THUNDERSTORMS ARE AFFECTING EASTERN CHESTERFIELD
COUNTY...

AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE STRONG THUNDERSTORMS ARE MOVING NORTHEAST AT 20 MPH NEAR
PATRICK...CHESTERFIELD AND CHERAW.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

SMITH

The radar

The Columbia radar (KCAE), 113 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Chesterfield

When
May 27, 12:00 PM EST to 12:03 PM EST
Where
Chesterfield County, 0.69 mi S of Pageland Arpt
Measured
1 in hail
Reported by
Public
Coordinates
34.740, -80.350

Public reportecd 1 inch hail on Hatchery road.

Hail, Barnwell

When
May 27, 1:13 PM EST to 1:16 PM EST
Where
Barnwell County, 1.8 mi SE of Barnwell
Measured
1 in hail
Reported by
Public
Coordinates
33.210, -81.350

Public reported quarter size hail just south of Barnwell.

Thunderstorm Wind, Chesterfield

When
May 27, 1:55 PM EST to 1:59 PM EST
Where
Chesterfield County, 0.9 mi SW of Patrick
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
34.560, -80.060

DOT reported a large tree down across US-1 near Ousleydale raod.

Thunderstorm Wind, Fairfield

When
May 27, 6:00 PM EST to 6:04 PM EST
Where
Fairfield County, 0.9 mi SW of Ridgeway
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.290, -80.960

Sheriff reported trees down along Macedonia Church road.

Thunderstorm Wind, Lexington

When
May 27, 8:47 PM EST to 8:51 PM EST
Where
Lexington County, 0.69 mi N of Pelion
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.780, -81.250

Sheriff dispatch reported one tree down on Tindall road in Pelion.

Thunderstorm Wind, Barnwell

When
May 27, 9:12 PM EST to 9:16 PM EST
Where
Barnwell County, Williston
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.400, -81.420

Sheriff reported trees down on Moonlight road in Williston.

Hail, Orangeburg

When
May 27, 10:50 PM EST to 10:52 PM EST
Where
Orangeburg County, North
Measured
2 in hail
Property damage
$2,000
Crop damage
$8,000
Reported by
CoCoRaHS
Coordinates
33.620, -81.100

COCORAHS observer called and reported 1 to 2 inch hail near the town of North.

Thunderstorm Wind, Orangeburg

When
May 27, 11:15 PM EST to 11:19 PM EST
Where
Orangeburg County, North
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.620, -81.100

Sheriff dispatch reported trees down in the town of North.

Hail, Sumter

When
May 27, 11:55 PM EST to 11:59 PM EST
Where
Sumter County, 0.9 mi SW of Pisgah
Measured
1.75 in hail
Property damage
$2,000
Crop damage
$8,000
Reported by
Law Enforcement
Coordinates
34.140, -80.490

Sheriff reported golf ball size hail along Black River road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295084, 295082, 295085, 295087, 295088, 295090, 295080, 295092, 295079.